Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

March 30, 2025Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 30, 2025, 6:37 PM EDT for Isabella County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2025, 6:37 PM EDT (22:37 UTC)
Expired
Mar 30, 2025, 7:15 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM EDT, 3 hours earlier. Its key messages:

  • Severe weather expected late this afternoon and evening
  • Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 3:37 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

- Severe weather expected late this afternoon and evening

- Mid next week system with potential for both winter and severe
  weather

&&

.DISCUSSION...
Issued at 337 PM EDT Sun Mar 30 2025

- Severe weather expected late this afternoon and evening

The warm front has surged north of I-96 this afternoon and now
stretches from just north of Muskegon across Northern Kent County
to just north of St. Johns. The open warm sector continues to
surge through the CWA with clearing now moving up into the I-96
corridor. MUCAPE values have surged to 2,000 j/kg into the I-94
corridor now. Suffice it to say the instability has arrived. The
mid level shortwave is plowing northeast from MO/IL which is
providing the lift. A broken line of storms have developed along
and ahead of the mid level wave over IL. These storms are racing
northeast towards our area at this time and are expected to sweep
from our southwest Lake Michigan marine zones over mid lake to
east of U.S. 127 between 400pm and 800pm.

The main hazard continues to look like strong damaging winds given
the convection has already gone linear upstream. The linear mode
is what was expected. Hail remains a threat, but we feel wind
continues to be the highest threat. Tornadoes remain a
possibility as well, but likely from two modes. One being embedded
QLCS type tornadoes and the other being storms interacting with
the warm front which currently is just north of I-96. Supercells
are not out of the question, but with a dominant linear mode
already occurring this mode is less likely. Bottom line, we are
expecting a severe weather episode to sweep through the area over
the course of the next 4-5 hours with damaging winds likely being
the main threat.

Storm movement will be to the north and northeast at 50-60 mph.
Locally heavy rain is expected, but it will not last long given
those speeds.

Some wrap around moisture will sweep through the area overnight
and it will likely change over to some snow in spots before
ending. Temperatures plunge into the 30s over the entire at 12z.

- Mid next week system with potential for both winter and severe
  weather

Our forecast focus going forward will be on the mid next week
system. The precipitation will come in as a wintry mix Tuesday
night into Wednesday morning with both snow and freezing rain
looking likely. The day 4 severe probabilities are high in the SPC
forecast for that range in time and that is appropriate given a
strong spring time low moving through the Great Lakes which again
pulls 60F dew points north into our area at the surface. More on
this system as we go forward.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 132 PM EDT Sun Mar 30 2025

IFR/MVFR conditions cover the terminals this afternoon. A warm
front is currently lifting north across the region which will
result in rising ceilings.

Thunderstorms will impact the terminals this afternoon from
21-24z as a cold front moves toward the state. Wind gusts in
excess of 50 kts are possible with these storms. Once the storms
move east this evening, colder air will flow in behind the front
and snow showers are possible overnight at MKG/GRR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...04
Hazardous weather outlook, Mar 30, 11:53 AM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1153 AM EDT Sun Mar 30 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

The severe weather risk is elevated this afternoon and evening,
especially between 300pm and 900pm. We expect a line of
thunderstorms to move through the area during that time racing
northeast near 50 mph. All hazard types are possible today with
damaging winds in excess of 60 mph being the main threat. Hail
larger than one inch will be possible with the strongest storms.
Isolated tornadoes cannot be ruled out today either. Locally heavy
rain can be anticipated briefing as the storms race through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A wintry mix will be possible (Tuesday night) with a mid next
week system which will transition into a severe thunderstorm
threat into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

LMZ844>849-311600-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening over Lake Michigan including large hail and damaging
winds. Areas of fog could be locally dense today.

Conditions hazardous to smaller craft are expected to occur tonight
with large waves developing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will continue through Monday
Night, and may develop again mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

DUKE

In the hours before

Local storm report, Mar 30, 5:49 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
549 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Tstm Wnd Gst     2 NNW Saugatuck         42.68N 86.22W
03/30/2025  M59 MPH          LMZ845             MI   Mesonet

            Mesonet station XSTK Saugatuck Pier.

&&

AMD
Local storm report, Mar 30, 6:03 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
603 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Gst     3 NE Portage            42.23N 85.55W
03/30/2025  M58 MPH          Kalamazoo          MI   ASOS

            ASOS station KAZO Kalamazoo/BC Intl Airport.

&&

AMD
Local storm report, Mar 30, 6:12 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
612 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     2 SSW Cascade           42.88N 85.52W
03/30/2025  M81 MPH          Kent               MI   ASOS

            ASOS station KGRR Gerald R Ford Intl.

&&

AMD
Local storm report, Mar 30, 6:22 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
622 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tornado          5 SSW Croton            43.37N 85.70W
03/30/2025                   Newaygo            MI   Public

            Multiple public reports of a tornado on the
            ground, observed at Oak and 104th. Time 605
            PM estimated via radar.

&&

AMD
Local storm report, Mar 30, 6:24 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
624 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     1 W Cedar Springs       43.22N 85.57W
03/30/2025  M61 MPH          Kent               MI   Mesonet

            Mesonet station MC151 US-131 Mile Marker
            104.7.

&&

AMD
Local storm report, Mar 30, 6:33 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
633 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tstm Wnd Gst     3 ENE Sandstone         42.27N 84.47W
03/30/2025  M96 MPH          Jackson            MI   ASOS

            ASOS station KJXN Jackson County-Reynolds
            Field Airport.

&&

AMD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:54 AM EDTSmall Craft AdvisoryGRR46 hr
Mar 30, 4:02 PM EDTSpecial Marine WarningGRR88 min
Mar 30, 4:38 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Kalamazoo, Van Buren67 min
Mar 30, 5:05 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMuskegon, Ottawa55 min
Mar 30, 5:24 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Calhoun, Kent66 min
Mar 30, 5:44 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Kalamazoo, Van Buren31 min
Mar 30, 5:48 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRIonia, Montcalm, Newaygo57 min
Mar 30, 5:49 PM EDTTornado WarningGRRIonia, Kent26 min
Mar 30, 5:56 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton, Eaton, Gratiot, Ingham, Jackson67 min
Mar 30, 5:56 PM EDTTornado WarningGRRBarry, Ionia, Kent23 min
Mar 30, 6:02 PM EDTTornado WarningGRRKent, Montcalm, Newaygo28 min
Mar 30, 6:16 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMecosta44 min
Mar 30, 6:16 PM EDTTornado WarningGRREaton, Ingham, Jackson29 min
Mar 30, 6:26 PM EDTTornado WarningGRRClinton, Gratiot, Ionia, Montcalm36 min
Mar 30, 6:41 PM EDTTornado WarningGRRIngham8 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.